Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 5, NWS Wakefield, VA

July 3, 1996Northampton County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jul 3, 1996, 3:32 PM EDT for Northampton County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1996, 3:32 PM EDT (19:32 UTC)
Expired
Jul 3, 1996, 4:05 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:35 PM EDTThunderstorm WindConway, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 031932
TORAKQ
NCC131-032005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT WED JUL 3 1996

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 405 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST NORTH CAROLINA

   ...EASTERN NORTHAMPTON COUNTY

 AT 331 PM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 6 MILES NORTH OF JACKSON MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    MILWAUKEE                           BY 355 PM EDT
    LASKER                              BY 355 PM EDT
    POTECASI                            BY 355 PM EDT
    CONWAY                              BY 355 PM EDT
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 3, 10:15 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 10:15 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1015 AM EDT WED JUL 03 1996

ITS BEEN REALLY FUN BEING MARINE/PUBLIC/AVIATION FCSTR/RDR
OPERATOR AND DEALING WITH COMPUTER/DATABASE MODIFICATIONS.
TAFS NOT BEHAVING SO FAR THIS AM AS CLDS/SHRS PUSH THRU RGN.
QUIK (AND I MEAN VRY QUIK) LUK AT REALTIME DATA SHOWS CONTD
WK BNDRY FM CNTRL NJ INTO SC WITH MAIN CDFNT PUSHING THRU
CNTRL MTNS. HIEST DWPTS CONFINED TO AREAS INVOF CHESY BAY
TO ATLC CST...WHL A LTL MR TOLERABLE AMS FARTHER INLAND.
MODIFYING GSO 12Z RAOB FOR 85/67 GIVES 2500-3000 J/KG SO
CUD BE SUM CNVTN (ESP CNTRL/ERN AREAS) THIS PM B4 REAL FNT
PASSES THRU. THAT`S ABT IT...RDRS ALRMG AND TAFS NEED ATTN
AGAIN. OH BOY!!!

AVLBRIGHT

In the hours before

Special weather statement, Jul 3, 1:31 PM EDT, 2 hours 1 minute before
VAZ048-049-060>100-501-MDZ021-025-501-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT WED JUL 3 1996

...SEVERE THUNDERSTORM WATCH NUMBER 715 IN EFFECT UNTIL 0800 PM FOR
CENTRAL AND EASTERN VIRGINIA...THE LOWER MARYLAND EASTERN SHORE...
THE SOUTHERN PART OF THE CHESAPEAKE AND THE ATLANTIC COASTAL WATERS
FROM FENWICK ISLAND TO VIRGINIA BEACH...

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

ALBRIGHT
Special weather statement, Jul 3, 2:08 PM EDT, 1 hour 24 minutes before
NC012>017-030-032-102-504-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT WED JUL 3 1996

...SEVERE THUNDERSTORM WATCH NUMBER 716 IN EFFECT UNTIL 900 PM FOR
NORTHEAST NORTH CAROLINA INCLUDING THE NORTHERN OUTER BANKS AND
CURRITUCK SOUND...

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIOX... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

ALBRIGHT
Local storm report, Jul 3, 2:17 PM EDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
217 PM EDT WED JUL 03 1996

TIME(EDT)    ...CITY LOCATION...      STATE       ...EVENT/REMARKS...
DATE         ...COUNTY LOCATION...

210 PM       |BREMO BLUFF               VA          NICKEL SIZE HAIL AT
07/03/96     FLUVANNA                              THE BREMO BLUFF POST
                                                   OFFICE.

RUSNAK
Local storm report, Jul 3, 3:00 PM EDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED JUL 03 1996

TIME(EDT)    ...CITY LOCATION...      STATE       ...EVENT/REMARKS...
DATE         ...COUNTY LOCATION...

240 PM       8BALLSVILLE & TABACCOVILLE             GOLFBALL SIZE HAIL
07/03/96     WESTERN POWHATAN                      IN BOTH TOWNS.
                                                   REPORTED BY EOC.

RUSNAK
Local storm report, Jul 3, 3:31 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT WED JUL 03 1996

TIME(EDT)    ...CITY LOCATION...      STATE       ...EVENT/REMARKS...
DATE         ...COUNTY LOCATION...

315 PM       FLAT ROCK                             HAIL (.75) / WIND
07/03/96     POWHATAN/CHESTERFIELD LINE            DAMAGE. NUMEROUS TREES
                                                   DOWN ON RT 60 NEAR
                                                   FLAT ROCK.

318 PM       WOODLAKE SECTION                      HAIL (1.50) ON RT
07/03/96     CHESTERFIELD                          360 NEAR WOODLAKE.

RUSNAK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:23 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningAKQHertford47 min
Jul 3, 4:29 PM EDTSevere Thunderstorm WarningAKQChowan31 min
Jul 3, 4:29 PM EDTSevere Thunderstorm WarningAKQBertie31 min
Jul 3, 5:06 PM EDTSevere Thunderstorm WarningAKQBertie34 min
Jul 3, 5:06 PM EDTSevere Thunderstorm WarningAKQChowan34 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.